Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 16, 2014, 4:04 AM CDT for 20 counties in Kansas. It took effect at Apr 16, 2014, 10:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2014, 4:04 AM CDT (09:04 UTC)
- In effect from
- Apr 16, 2014, 10:00 AM CDT
- Expired
- Apr 16, 2014, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
686 WWUS83 KTOP 160904 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 404 AM CDT WED APR 16 2014 KSZ010>012-022>024-026-036>040-054>056-058-059-161715- /O.UPG.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/ /O.NEW.KTOP.FW.W.0012.140416T1500Z-140416T2300Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 404 AM CDT WED APR 16 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS... FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTH SHIFTING TO THE SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE AFTERNOON. SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST AFTER 12 PM FROM WEST TO EAST. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * TEMPERATURES...IN THE MIDDLE AND UPPER 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ KSZ009-021-035-161715- /O.NEW.KTOP.FW.W.0012.140416T1500Z-140416T2300Z/ WASHINGTON-CLAY-DICKINSON- 404 AM CDT WED APR 16 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 021 CLAY AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE AFTERNOON. SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST NEAR 12 PM FROM WEST TO EAST. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * TEMPERATURES...IN THE UPPER 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
929 WWUS83 KTOP 161649 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1149 AM CDT WED APR 16 2014 KSZ009>012-021>024-026-035>040-054>056-058-059-162300- /O.CON.KTOP.FW.W.0012.000000T0000Z-140416T2300Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE-FRANKLIN-COFFEY-ANDERSON- 1149 AM CDT WED APR 16 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA... FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 021 CLAY... FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON...FIRE WEATHER ZONE 035 DICKINSON...FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE... FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON... FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN... FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * TIMING...HUMIDITIES WILL CONTINUE TO DROP OFF THIS AFTERNOON. SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST THIS AFTERNOON FROM WEST TO EAST. * RELATIVE HUMIDITY...AS LOW AS 22 PERCENT. * TEMPERATURES...IN THE MID 60S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:49 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 16, 3:49 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 349 AM CDT Wed Apr 16 2014 .SHORT TERM...(Today and Tonight) Issued at 330 AM CDT WED APR 16 2014 A much warmer and windy day is expected across northeast Kansas. Main highlights include the strong winds and extreme fire danger conditions beginning later this morning. At 2 AM, the surface trough was centered over southern South Dakota. Surface winds from the south have been increasing overnight as a 60 kt LLJ at 925 MB ahead of the trough resides over the region. The h85 jet streak maximizes just ahead of the h85 front tracking southeastward through the day across the area. Should expect these winds to mix down to the surface through the morning hours across far north central Kansas with gusts near 35 mph possible. As diurnal heating commences during the mid morning hours, steepening lapse rates and strong momentum transfer aloft from the passing surface trough will increase winds between 25 and 35 mph sustained, gusting over 40 mph across most of northeast and east central Kansas. A Wind Advisory has been issued from mid morning through early evening. As the surface front approaches the Kansas and Nebraska border by the afternoon, wind speeds wane to around 15 mph sustained. This trend continues southeastward with the stronger wind gusts diminishing near 6 PM across east central areas. Ample warm advection on the h85 surface will allow high temperatures to rise into the middle and upper 60s. A few locations may even reach the 70 degree mark if slightly better mixing to the surface is achieved. In terms of fire weather, dew point temps this morning in the teens across north central Kansas to the mid and upper 20s elsewhere will not deviate much through the afternoon as the boundary layer stays mixed. The critical fuels, lower humidity, and gusty winds will create extreme fire danger conditions for a good portion of the area. Please refer to the Fire Weather Section below for more details. Short term guidance progs the surface front to be through northeast Kansas by 3 AM Thursday morning. The pressure gradient tightens just behind the boundary as north winds sustain between 10 and 15 mph. Gusts up to 20 mph remain possible over north central and far northeast Kansas. A weaker upper shortwave trough enters the central plains after midnight noted by mid level clouds increasing overnight. This insulation will hold lows near 40 degrees south of Interstate 70. Further north, mostly clear skies will cool lows to the low and middle 30s. .LONG TERM...(Thursday through Tuesday) Issued at 330 AM CDT WED APR 16 2014 By early Thursday morning, the cold front will have stalled over far southern KS with cold and dry advection across the local area. A weak short wave trough will move across KS between 12Z and 00Z. This wave will help enhance mid level frontogenesis across southern into east central KS and also provide moderate QG forcing across the same area. At the same time, the airmass across the area will be very dry in advance of the system, and reinforcing dry advection through the period will make it difficult for precipitation developing aloft to reach the surface. Strangely, forecast soundings do not saturate fully even in models that are predicting moderate precipitation. Given the dry air issues, have cut back dramatically on POPs across the entire area with much of the northern counties now having a dry forecast while the east central KS counties still have a 40-50% chance of precip at the peak of the event on Thursday. Even in areas where rain falls, expect it to be very light. Friday finds the local area in a warm advection pattern with sunshine and deep mixing expected. Have increased forecast temps for Friday and Friday night given these factors, with some potential for Friday to be a bit warmer yet depending on just how strong the warm advection into the area is. It will be dry through Friday night. The next storm system will move across the area beginning late Saturday. This is a two-part system with one short wave tracking across the US/Canada border while a second piece of energy moves east out of southern California. The key to this period of the forecast seems to be in whether or not the two pieces of energy will phase a bit or if they'll be separated enough to not interact. For instance, the 00Z GFS moves the two systems across the Plains at similar times, resulting in a quicker end to precip by late Sunday. Meanwhile, the 00Z ECMWF has zonal flow between the two troughs with little to no interaction, resulting in a slower progression of the southern trough and prolonged precipitation chances across the region as it meanders east. For this forecast, have actually gone with the slightly quicker exit of precip as this seems to be favored by the majority of guidance. Chances look quite good as there will be plenty of moisture to work with along with frontal and upper level forcing mechanisms. Instability is not particularly impressive, but may be sufficient for periods of thunderstorms through Sunday. Temperatures should remain near normal through the period despite ample cloud cover, and then expect warmer conditions by Tuesday as any cold advection with the storm system will be weak. Attention then turns to an incoming potentially strong storm system by mid to late week. && .FIRE WEATHER... A Red Flag warning is in effect for much of northeast and east central Kansas from 10 AM through 6 PM today. South winds this morning are observed between 15 and 25 mph sustained with occasional gusts near 30 mph. Should expect the south winds to increase between 25 and 35 mph sustained with gusts in upwards of 40 mph after 10 AM this morning. A cold front will enter the Kansas and Nebraska border after 1 PM, switching wind direction towards the southwest as the boundary approaches. Speeds wane slightly between 15 and 20 mph with gusts near 25 mph over north central areas by late afternoon, and by early evening over far east central Kansas. Fire weather partners have requested the warning due to the strong winds making any fire very difficult, if not impossible, to control. RH values through the morning and afternoon are close to critical levels in the lower to middle 20 percentile in the afternoon. && .AVIATION...(For the 06Z TAFs through 06Z Wednesday Night) Issued at 1129 PM CDT TUE APR 15 2014 VFR conditions anticipated through the taf period. Boundary layer mixing overnight should be enough to keep the smoke from restricting the visibilities although can not rule out a brief period of MVFR vis reported by the ASOS due to smoke. At this point think some gust will occur tonight with fairly steady increases in speed aloft to somewhat mitigate LLWS despite speeds around 60kt at 2000 feet AGL early tomorrow morning. There will be a period tomorrow around 13-15Z where gusts could exceed 40kt at the surface with a gradual decrease through the afternoon. Then a wind shift associated with a passing trough followed by speeds slightly increasing during the evening hours. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 10 AM this morning to 6 PM CDT this evening FOR KSZ009>012-021>024-026-035>040-054>056-058-059. WIND ADVISORY from 10 AM this morning to 6 PM CDT this evening FOR KSZ010>012-022>024-026-036>040-054>056-058-059. && SHORT TERM...Bowen LONG TERM...Barjenbruch FIRE WEATHER...Bowen AVIATION...Sanders
Hazardous weather outlook, Apr 15, 8:04 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 804 PM CDT TUE APR 15 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-170115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 804 PM CDT TUE APR 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WINDS ARE FORECAST TO INCREASE WEDNESDAY MORNING FROM THE SOUTH. THEY COULD GUST TO AROUND 40 MPH. THE STRONG WINDS AND LOW RELATIVE HUMIDITY MAY LEAD TO EXTREME FIRE DANGER FOR NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM TO 7 PM WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:26 AM CDT | Wind Advisory | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 14 hr |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.